A frazzled mother on a crowded flight tries to coax a screaming baby to sleep as surrounding passengers stare -- some in empathy, some in barely disguised annoyance. When the child doesn't calm down, the parent discreetly pulls a bottle of children's Benadryl from a diaper bag and administers a small dose.
Surveys and parental testimonials suggest that this scene is repeated every day in the skies over America and in other settings.
But the use of the antihistamine, known generically as diphenhydramine, to sedate babies is controversial, with at least one study suggesting it is a form of child abuse.
In an extreme example, an attorney in an alleged manslaughter case in Napoleon, Ohio, has suggested that sedation may have been the reason 13-month-old Kamryn Gerken was given fatal doses of the painkiller Oxycontin and the anti-anxiety agent Xanax that led to her death in 2007.
The boyfriend of the child's mother, David Knepley, has pleaded not guilty to involuntary manslaughter and is awaiting trial.
The child's mother, Jayme Schwenkmeyer, 24, was convicted of involuntary manslaughter Aug. 27. Prosecutors say they don't know how the child got the drugs but that the mother, who had a past history of illegal use of the drugs involved, failed to fulfill a parent's duty to care for and protect her child. They said it was unclear if the child was given the drugs or found them on her own.
The drugs that led to the child's death are far stronger than Benadryl, which even some doctors over the years have suggested for sedation or helping a child sleep.
Overdose deaths of babies and other small children involving parental abuse or neglect remain relatively rare, despite the ubiquity of prescription and over-the-counter drugs in family medicine chests.
"The most common way that children overdose is that medications aren't stored properly," said Dr. Ian Paul, a member of a committee on drugs at the American Academy of Pediatrics. "They are not in childproof containers. They are not out of reach of children. Kids are adventurous and they don't understand consequences. They will find things and put them in their mouth."
A study of records at U.S. Poison Centers around the nation from 2000 to 2008 found there are an average of 160 incidents a year involving the "malicious" use of drugs in children under 7.
Just under 14 percent of the incidents resulted in "moderate or major outcomes," including death, according to the study published in the Journal of Pediatrics this year.
And one review of pediatric autopsies found that just 6 percent of drug-related deaths are homicides, reported the study's author, Dr. Shan Yin of Denver.
But 51 percent of 1,634 "malicious" poisonings that occurred over the eight-year period studied involved drugs for sedation, he wrote.
Antihistamines such as diphenhydramine were among the top 10 drug categories involved in the incidents, the study said.
Yin didn't examine motivation for the improper use of the medications, but speculated that caregivers might be trying to calm a crying child, sedate the child after physical abuse or be seeking a "respite from the responsibilities of child care."
Anecdotal evidence suggests that occasional use of Benadryl to calm infants and young children is commonplace.
But that would constitute a "non-therapeutic" or "off-label" use of diphenhydramine, which is commonly used to treat coughs, colds and hay fever.
Yin, in his paper, argued that such use may be a form of child abuse.
While acknowledging that Benadryl and similar drugs don't calm all children -- and in some cases have the opposite effect -- some parents and family physicians continue to recommend the occasional use of the drug to try to provide relief for a child who is agitated on long airline flights and in other stressful situations.
An online poll in 2006 on the website babycenter.com found that 18 percent of the nearly 3,700 participants said they had sedated their child for a flight and another 20 percent said they would consider doing so.
The pediatric academy's Paul, an associate professor at the Penn State College of Medicine in Hershey, Pa., rejects the act even though he knows that some of his colleagues continue to recommend it.
"It's an inappropriate practice," he said.
Researchers have reported cases of babies dying after being given excessive doses of the medication.
"Dosing is so difficult," Paul said. "Physicians will say give a quarter teaspoon. People will mess up. They will use a food teaspoon. They will use a tablespoon instead of a teaspoon. There is a lot of room for mistakes to occur."
And even small increases in dosage can have serious consequences for infants because of their small size.
But Paul understands the motivation of parents who resort to sedatives like Benadryl.
"It's hard to watch your child -- or your patient -- feel bad. Many parents have to go to work," he added. "And people need to sleep so they can function the next day. A fussy child is challenging. When you have a kid like that, there aren't very many things that can work or you can try."
Caroline Stange, who teaches parenting to teen mothers in Toledo, Ohio, recalls only one instance of giving Benadryl for sedation when she was raising her own family of five children.
Her daughter was 5, ill with chicken pox, and nearly hysterical from the itchiness of the ailment.
However, Stange does not recommend use of the drug, especially with infants.
Women and girls with "high needs" babies should consult their physicians for advice when travel is necessary.
Very young mothers especially have difficulty coping with crying babies. Often developmentally unable to recognize that the crying shows the baby is uncomfortable in some way, the mother interprets it as a signal that the baby doesn't like her.
With toddlers, Stange recommends giving a cereal like Cheerios one at a time to a fussy child.
Babies are tougher, she acknowledges. When raising her own children, who are now grown, she had the advantage of breast-feeding, which often proved to be an effective antidote for fussiness.
"I held them a lot," she recalled. "I carried them a lot. I tried swaddling. I did a lot of holding and swaddling."